Skip to content

Your Next MRI Could Cost You Your Life

September 14, 2010

SirNatural

Patients who undergo magnetic resonance imaging (MRI) scans are often given drug injections to enhance the quality of scan images. But the U.S. Food and Drug Administration (FDA) recently announced that these drugs will now require a black box warning label–the strongest in the industry–because they can cause a rare, and sometimes fatal, condition known as nephrogenic fibrosing dermopathy (NFD).

The drugs contain a magnetic, metallic chemical called gadolinium that travels throughout the heart and other organs to help clarify image quality during scans. Gadolinium is a known liver toxin that is also harmful to the unhealthy kidneys, but the FDA has permitted its use in medical imaging drugs since 1988.

Symptoms of NFD include skin hardening as well as tissue growth in the eyes, internal organs and joints.

Seven MRI drugs containing gadolinium have been approved by the FDA, and all can cause NFD in patients with kidney disease. But three in particular are “chemically more unstable” than the others, according to the FDA, meaning they are more likely to release the toxic chemical into the liver. These three are Bayer Healthcare’s Magnevist, General Electric Healthcare’s Omniscan and Covidien’s Optimark.

Rather than pull the drug, the FDA is requiring stronger labeling that instructs physicians to use the drug only on patients who have healthy kidneys. It also instructs physicians to screen all patients for kidney disease prior to administering any gadolinium-containing drugs.

Back in 2006, the FDA announced that it was aware of gadolinium’s dangers, but for whatever reason did not issue a black box warning at that time. The FDA continues to suggest that gadolinium is safe to use in patients with healthy kidneys, even though there is no evidence that the drug does not harm healthy kidneys.

According to reports, there are two imaging drugs on the market that do no contain gadolinium, but the FDA has only approved them for use during liver scans.

Click here to read the full report

Follow the Natural health movement and stay up to date on issue that effect us at

http://pinklotushealth.org

http://sirnatural.livejournal.com/

https://sirnatural.wordpress.com

http://www.facebook.com/#!/Kareem01

Live Love Life in good health

SirNatural

Advertisements
No comments yet

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: